Steroid overuse may ignite burning skin syndrome. (High Nitrate Levels may Offer a Clue).
Preliminary evidence suggests that measuring nitrate levels in serum may distinguish these patients from those who have "true" eczema, announced Dr. Rapaport of the University of Los Angeles.
Dr. Rapaport, who confessed he is "fairly passionate about this subject," believes dermatologists are too quick to prescribe superpotent corticosteroids and to dismiss as "crazy" patients who develop a classic pattern of symptoms that include burning sensations that may seem disproportionate to clinically apparent skin findings.
He described 100 patients who presented with a consistent pattern of clinical symptoms after having been treated with corticosteroids for 2 months to 40 years, often by a series of physicians who prescribed increasingly potent formulations when symptoms failed to resolve.
In these patients, many of whom are atopic, a chronic eczematoid rash is accompanied by what he termed "fierce burning."
The rash may appear in odd locations, and it does not worsen with wind, dry winter weather, or harsh soaps. Biopsies reveal spongiotic dermatitis.
Patch testing can produce highly misleading results, including false-positive reactions to merthiolate, fragrance, lanolin, or nickel. "Positives are meaningless. It's garbage information," Dr. Rapaport said.
But physicians often tell such patients they need to avoid a huge array of potential triggers, including cosmetics, jewelry, spicy food, wool clothing, toilet paper, and emotional stress. These patients have often been to many doctors seeking a cure, accumulating more and more topical corticosteroids, and having repeated courses of oral and injected corticosteroids.
The only cure for such patients is complete, abrupt withdrawal of corticosteroids, Dr. Rapaport maintains.
In his series, 15 patients resumed corticosteroid use and were lost to follow-up, but the remaining 85 patients all cleared permanently once they stopped using corticosteroids. The follow-up period was 3 months to 12 years.
Another preliminary study revealed significant differences among 19 patients with active erythema and burning, 22 patients Dr. Rapaport considers to be "cured" of corticosteroid dependency, and 10 untreated patients with eczema. None of the eczema or "cured" patients had abnormal nitrate levels, but 14 of 19 patients with burning, erythemarous rashes did.
Nitrate is the measurable end point in serum used to assess levels of endothelium-derived relaxing factor (EDRF), which in turn relates to nitric oxide levels. Corticosteroids profoundly inhibit EDRF, leading to vasodilation and excess nitric oxide. Further research is planned to determine whether serum nitrate levels might be a useful diagnostic tool for skin disorders that are related to corticosteroid dependence.
In the meantime, Dr. Rapaport has devised a program for treating patients with the problem.
First, he stops all treatment with corticosteroids. Quite often, this leads to flares, which can be severe and include vesiculating, oozing reactions far from the site of corticosteroid application.
It can be tempting to reach for a superpotent corticosteroid that would clear the reaction in a day, but Dr. Rapaport beseeched colleagues to "stick to your guns" and stay away from corticosteroids.
Ice and cool compresses four times daily for 15 minutes, along with colloidal oatmeal baths, will help patients endure the flares before the condition resolves. Patients must be warned that complete resolution may take many months. Hydroxyzine (10 mg twice daily) may be prescribed for pruritus, and mild lubrication for exfoliation. Phototherapy consisting of UVB for 1-2 weeks may be needed until flares become less severe and less frequent.
In some patients, short-term sleeping pills and mild tranquilizers may be required. The length of time to full recovery varies according to the strength of the corticosteroid and its duration of use. Long-term users of superpotent corticosteroids may take 18-36 months to clear.
During this period, Dr. Rapaport recommends very frequent office visits and phone calls to reassure patients and to help keep them from going to another doctor for a prescription.
He described patients who ultimately healed with no residual symptoms after discontinuing corticosteroids altogether:
* One woman received 12 intralesional injections and oral Temovate for atopic dermatitis that developed under a cast on her arm. Her symptoms of burning rashes flared at 4 months and 12 months following cessation of steroids, but at 2 years she had. no rash and no symptoms.
* A male patient who had applied topical corticosteroids to an unspecific dermatitis on his back at his belt line developed a similar burning sensation. When he discontinued the medication, he developed red scrotum syndrome and atrophy in his inguinal region, all of which disappeared with continuing avoidance of corticosteroids.
RELATED ARTICLE: Signs of Steroid Overuse
* Red Face Syndrome
* Prolonged Postpeel or Postlaser Erythema
* Status Cosmeticus
* Red Scrotum Syndrome
* Perianal Atrophoderma
* Chronic Atopic Dermatitis
Source: Dr. Marvin Rapaport
|Printer friendly Cite/link Email Feedback|
|Publication:||Internal Medicine News|
|Date:||Jan 1, 2003|
|Previous Article:||IV steroids best in treating Graves' ophthalmopathy. (First Randomized Trial).|
|Next Article:||Tacrolimus may safely replace steroids for eyelid dermatitis. (Avoids Glaucoma Risk).|